Alert archive / Florida / High Surf Advisories in 2012

High Surf Advisory 6, NWS Tallahassee, FL

October 1, 2012Bay County, Gulf County, Walton County, Florida

NWS Tallahassee, FL issued this high surf advisory at Oct 1, 2012, 1:46 AM CDT for Bay County, Gulf County, Walton County, Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2012, 1:46 AM CDT (06:46 UTC)
Expired
Oct 1, 2012, 5:09 PM CDT
In force
15 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 41 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WHUS42 KTAE 010646
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 AM EDT MON OCT 1 2012

...A HIGH SURF ADVISORY AND A HIGH RIP CURRENT RISK IS IN EFFECT
UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING FOR COASTAL WALTON..BAY
AND GULF COUNTIES...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

.A LOW PRESSURE CENTER CURRENTLY OVER MISSISSIPPI WILL LIFT
NORTHEAST DRAGGING A SLOW MOVING COLD FRONT ACROSS THE LOCAL AREA
THROUGH TONIGHT. AHEAD OF THIS FRONT...ONSHORE WINDS WILL INCREASE
TO AROUND 20 MPH WITH HIGHER GUSTS ALONG COASTAL AREAS. THIS WILL
BUILD SURF INCREASING THE RISK FOR DANGEROUS RIP CURRENTS. SURF
HEIGHTS ARE EXPECTED TO REACH UP TO SIX FEET IN THE ADVISORY AREA.
THIS WOULD POSE A THREAT TO BOTH SWIMMERS AS WELL AS INCREASED
POTENTIAL FOR BEACH EROSION INTO TONIGHT.
 
FLZ108-112-114-020300-
/O.NEW.KTAE.SU.Y.0006.121001T0646Z-121002T0300Z/
/O.NEW.KTAE.RP.S.0026.121001T0646Z-121002T0300Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
246 AM EDT MON OCT 1 2012 /146 AM CDT MON OCT 1 2012/

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT /10 PM CDT/
THIS EVENING. A HIGH RIP CURRENT RISK HAS ALSO BEEN ISSUED. THIS
HIGH RIP CURRENT RISK IS IN EFFECT THROUGH THIS EVENING. 

* SURF...4 TO 5 FEET WITH OCCASIONAL 6 FOOT SETS

* TIMING...THIS MORNING INTO THIS EVENING. 

* IMPACTS...THREAT TO EVEN EXPERIENCED SWIMMERS AND DAMAGING BEACH 
            EROSION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. 

&&

$$

BLOCK/WOOL
1 follow-up statement
682 
WHUS42 KTAE 012209
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 PM EDT MON OCT 1 2012

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

FLZ108-112-114-012315-
/O.CAN.KTAE.SU.Y.0006.000000T0000Z-121002T0300Z/
/O.CAN.KTAE.RP.S.0026.000000T0000Z-121002T0300Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
609 PM EDT MON OCT 1 2012 /509 PM CDT MON OCT 1 2012/

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE
HIGH SURF ADVISORY. THE HIGH RIP CURRENT RISK HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Sep 30, 9:37 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 30, 9:37 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1037 PM EDT Sun Sep 30 2012

...Slight Risk of severe storms late tonight through Monday...

.DISCUSSION...
The 02 UTC regional surface analysis showed a 1000 mb low over
southwest MS, with a trailing cold front through the central Gulf
of Mexico. The associated upper level low was centered near the
OK-AK border, with plenty of deep layer moisture streaming over
our region from the tropics ahead of the front. Rain is all but a
certainty over our western zones tonight, but most of the region
from Tallahassee and Albany eastward will be dry. It appears there
will be enough vertical wind shear, instability, and lift for at
least some threat of severe storms late tonight, though mid
tropospheric lapse rates will be unimpressive. The main threat
would be marginally damaging wind gusts from bowing segments, but
an isolated tornado is also possible. We already saw a few
shallow, "mini" supercells earlier this evening, and there were
actually reports of wind damage from possible tornadoes upstream
in Mobile's area. The most likely time frame for severe storms
will be from about dawn through early Monday afternoon. The threat
should lessen later in the afternoon as the strongest winds aloft
shift north of the area and the 500 mb height falls weaken.

&&

.AVIATION...
Showers and thunderstorms will spread from west to east beginning in
the early morning hours. Similarly, ceilings will fall to MVFR from
west to east ahead of the rain beginning late tonight. IFR ceilings
are possible in the heaviest storms, but will most likely occur
sometime tomorrow as the main line of storms passes across the area.
Patchy areas of fog will be possible near dawn at KVLD where winds
will remain rather calm overnight. Expect southerly winds to
increase significantly by tomorrow morning to around 20 knots, with
gusts as high as 30 knots (especially at KDHN and KECP). Winds will
begin to subside by the afternoon. It will most likely be sometime
tomorrow night before the rain clears east of KVLD.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Small Craft Advisory until 8 PM EDT Monday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

Aviation...Harrigan
REST OF DISCUSSION...Fournier
Hazardous weather outlook, Sep 30, 9:41 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1041 PM EDT SUN SEP 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020245-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1041 PM EDT SUN SEP 30 2012 /941 PM CDT SUN SEP 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

ISOLATED SEVERE STORMS ARE POSSIBLE BEGINNING LATE
TONIGHT...MAINLY ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST
ALABAMA. HIGH WINDS AND SEAS WILL BE HAZARDOUS FOR MARINERS AND
SWIMMERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE
REGION. SOME OF THESE STORMS COULD BE SEVERE. WHILE THERE IS A
CHANCE FOR SEVERE THUNDERSTORMS...THE OVERALL THREAT IS EXPECTED
TO BE SOMEWHAT ISOLATED. DAMAGING WIND GUSTS WOULD BE THE MAIN
THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE. STRONG WINDS AND
ROUGH SEAS WILL CONTINUE TO BE A MARINE HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 1:43 AM CDTWind AdvisoryTAEBay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more7 hr
Oct 1, 1:46 AM CDTRip Current StatementTAEBay, Gulf, Walton15 hr
Oct 1, 6:53 AM CDTSpecial Marine WarningTAE67 min
Oct 1, 7:10 AM CDTSevere Thunderstorm WarningTAEWalton35 min
Oct 1, 7:55 AM CDTSpecial Marine WarningTAE80 min
Oct 1, 10:25 AM CDTSpecial Marine WarningTAE65 min
Oct 1, 11:12 AM CDTSpecial Weather StatementTAEJackson33 min
Oct 1, 11:16 AM CDTSevere Thunderstorm WarningTAEJackson29 min
Oct 1, 11:43 AM CDTSpecial Weather StatementTAEJackson47 min

Nearby

High Surf Advisories in Florida, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.